Gray Hair Turns Dark After Immunotherapy Treatment

MINDY WAIZER | September 19, 2017
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
CANCER TREATMENTS CAN HAVE some terrible adverse effects. But recent immunotherapy treatment for lung cancer has turned up a surprising— and not unwelcome—result: Patients’ gray hair turned significantly darker.

The study, which was published in JAMA Dermatology, examined 14 patients who have non–small cell lung cancer and were receiving immunotherapy treatments including nivolumab (Opdivo), pembrolizumab (Keytruda), or atezolizumab (Tecentriq) at a hospital in Spain.

Adverse effects of these kinds of treatments are likely to include cutaneous toxic effects or dermatological problems, so dermatologists were monitoring the patients.

What doctors didn’t expect to see was that over the course of the treatment, the patients’ hair returned to youthful-looking, darker shades—the shades the patients’ hair had been before turning gray. The average age of the patients was 65.

Hair re-pigmentation is very rare. It has been reported before in relation to drugs such as thalidomide (Thalomid), for example, but it has never before been reported in relation to immunotherapy treatment for lung cancer.

“This was totally unexpected, so it was exciting,” Noelia Rivera, MD, dermatologist, Department of Dermatology, Hospital Universitari Germans Trias i Pujol in Barcelona, and one of the authors of the study, said in an interview with Oncology Nursing News®.

“The high rates of good response to therapy in these patients was also an exciting finding. We are surprised at the results, and we are encouraged to keep on with the study.”

Thirteen of the patients responded well to the immunotherapy treatment, reporting either partial or fully stable disease states.

One patient had to stop the therapy after four cycles of treatment because of a life-threatening progression of the disease.

The reason for the darkening of patients’ hair color in these cases is still unclear.

The number of patients in this study is small, and the authors noted that more studies must be conducted. Rivera urges a cautious approach to the news of these patients’ hair repigmentation. “A lot of research is yet required, first to come up with a study, and after that, to get funding to develop the project,” she said.

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Related Articles
By: Panelists: Lee S. Schwartzberg, MD, University of Tennessee Health Science Center; Eric Roeland, MD, University of California, San Diego; Beth Eaby-Sandy, CRNP, O
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.